MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER

INTUITIVE SURGICAL, INC SUREFORM; 8MM STAPLER
Model Number 488530-13
Medical Device Problem Code No Apparent Adverse Event (3189)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/17/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the 8mm sureform stapler 30 instrument to perform failure analysis.The instrument was analyzed and was found to have what an appears to be a plastic sheet lodged where the anvil meets the pivot.The piece of the component that is sticking out of the jaw measured approximately 0.79mm x 1.69mm and does not appear to originate from the returned device.
 
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, the 8mm sureform 30 stapler instrument had a clear film-like substance lodged in the joint at the wrist area, which could not be removed.The doctor noticed it just before the first stapler fire, and in the customers opinion the substance was already adhered to the stapler at the manufacturing stage.(image is attached) the surgeon continued to use the stapler because he did not have any problems when using it.However, since there were no problems with using it, they decided to continue using it.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the staff checked the instrument visually before use, but the foreign matter was so small that he didn't notice it.The foreign matter was noticed just before the first stapling but not when opening the package.The incident did not involve a fragment falling inside patient anatomy.The instrument is available for return to isi for analysis.The foreign matter was still attached to the tip and was returned together with the instrument.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the 8mm sureform stapler 30 instrument to perform failure analysis.The instrument was analyzed, and initial findings were confirmed.The instrument was returned unused with thin plastic material lodged at the wrist.Material was able to be easily removed from the area and was tested through ftir.Ftir results showed that the material is a strong match to fep/ptfe.As the inner lining of the i-beam sheath is made of ptfe, a sample of inner lining was compared to the material found lodged in the instrument.Material visually and dimensionally similar to inner lining of ptfe and the engineering teams confirmed polyamide deposits are present on both samples.Based on these results, it is likely that the lodged material is part of the inner lining of an i-beam sheath.Rma instrument was disassembled, and the i-beam sleeve was thoroughly inspected for any damage that would result in a fragment of that shape and size.The sleeve did not exhibit any noticeable damage and the inn lining of this particular component appeared in-tact.Based on investigation, it does not seem probable that the material originated from the lining of the inner sleeve from this instrument.It is more likely that the material originated during the manufacturing process a became lodged prior to receival at the site.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the 8mm sureform stapler 30 instrument to perform failure analysis.The instrument was analyzed and advanced failure analysis: although it was previously state that the instrument was returned unused, the instrument had 11 lives remaining upon return, indicating that the instrument had been used in the field.Additionally, incomplete logs were attached to the notification.Complete logs have been attached, showing a successful fire with the instrument during the procedure.The most possible cause to the customer reported event based on cross functional discussions with failure analysis engineering, quality engineering and manufacturing engineering was attribute to be that the ptfe material may have been lodged in the anvil/channel component(s) from the supplier prior to isi¿s in-house manufacturing assembly process.

Brand Name
SUREFORM
Common Device Name
8MM STAPLER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key21724796
Report Number2955842-2025-11810
Device Sequence Number3728514
Product Code GDW
UDI-Device Identifier10886874121723
UDI-Public(01)10886874121723(10)U80240903
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K211997
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number488530-13
Device Catalogue Number488530
Device Lot NumberU80240903 0046
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/20/2025
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/04/2025
Supplement Date Received by Manufacturer05/07/2025
08/13/2025
Initial Report FDA Received Date03/28/2025
Supplement Report FDA Received Date05/23/2025
09/09/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/03/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown